The Multicentre International Study of oxaliplatin/5-FU/leucovorin [FOLFOX] in the Adjuvant Treatment of Colon Cancer Trial has shown that addition of oxaliplatin to infusional FU [fluorouracil] and leucovorin increased disease free and overall survival rates significantly. Another combination used is that of oxaliplatin and capecitabine, and hence oxaliplatin-based chemotherapy is commonly used in adjuvant treatment of colon cancer. However oxaliplatin can cause damage to non-tumor bearing liver which presents as sinusoidal obstructive syndrome (SOS). These lesions are difficult to differentiate from metastasis both radiologically and clinically.
The present study reports the case of a patient with oxaliplatin-induced SOS which mimicked colo-rectal liver metastasis on imaging studies. Therefore, in patients with colo-rectal cancer having received oxaliplatin-based chemotherapy, SOS may be considered as one of the causes of newly developed liver lesions, particularly if they possess representative findings of oxaliplatin‑induced SOS and the lesions do not demonstrate FDG uptake on PET-CT.
Thorough clinical knowledge of imaging findings and thus identification of focal SOS may help in preventing overtreatment and avoiding potentially morbid surgeries.